MAUDE Adverse Event Report: K2M, INC. SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 7601-90003
Medical Device Problem Codes Mechanical Jam (2983); Failure to Eject (4010)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2022
Type of Reportable Event Malfunction
Event or Problem Description
This report summarizes three malfunction events where the tips of a yukon screw inserters were sticking in screw heads intra-operatively.Surgeries were successfully completed, one with a 3 minute delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Additional information: lot ktcb: received 11/nov/2021, lot jjan: received 11/nov/2021; manufactured 25/jun/2019, unknown lot - will not be returned.The returned inserters were visually and functionally inspected.The distal tips appeared to have a slight angulation with respect to the inner shaft.It is unknown if this occurred due to off axis loading while attempting to disengage the inserter from the screw head or not.The inserters were able to successfully engage and disengage with a model yukon screw using normal force.Therefore, the products performed as expected.Device history records were reviewed for lot jjan and no relevant manufacturing issues were identified.Complaint history records were reviewed for this catalog and three (3) similar complaints were identified.The reported issue could not be replicated during functional inspections.However, bench testing cannot account for abnormal forces or patient anatomy experienced during procedures.According to the surgical technique, to fully seat the inserter into the screw-head, the inserter has to be completely aligned with the screw.Ensuring that the screw is securely engaged in the inserter tip can assist in distributing forces evenly throughout the screw/inserter interface, reduce torque overloading, and reduce failures as reported.If forces are not evenly distributed throughout the screw and inserter interface, jamming of the components can occur due to offloading.However, as the reported issue could not be replicated using normal force, a root cause cannot be conclusively determined.A supplemental vmsr will be submitted upon completion of the remaining investigation.
 
Event or Problem Description
This record is a consolidation of q4 2021 records summarized as a part of the fda voluntary malfunction summary reporting program.This report captures three instances of intraoperative yukon screw inserter tip jamming.In all cases, the procedure was successfully completed with no adverse consequence to the patient.There was no surgical delay in two of the events; one event involved a three-minute delay.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.Device history records and complaint history could not be reviewed without either the device or a valid lot number.A root cause cannot be established.If additional information is received or the device is returned for evaluation, the investigation will be reopened and updated.

Brand Name
SCREW INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13370601
Report Number3004774118-2022-00035
Device Sequence Number19812096
Product Code LXH
UDI-Device Identifier10888857352605
UDI-Public10888857352605
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized3
Summary Report (Y/N)Y
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7601-90003
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/01/2022
Supplement Date Received by Manufacturer03/31/2022
Initial Report FDA Received Date01/27/2022
Supplement Report FDA Received Date04/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown